Iowa, 2020Flood in Iowa, May 29 to 30, 2020
May 29 to 30, 2020 · NWS DMX · 1 event in 1 county or zone
Mid to late May rainfall across portions of northeast Iowa kept soil moisture high and river levels generally elevated. Heavier rainfalls around the Waterloo area and to the north, including portions of the Cedar River basin, overnight on the 27th into the morning of the 28th allowed the Cedar River to reach flood stage for just over 24 hours from 0045 UTC on the 30th to 0315 UTC on the 31st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mid to late May rainfall across portions of northeast Iowa kept soil moisture high and river levels generally elevated. Heavier rainfalls around the Waterloo area and to the north, including portions of the Cedar River basin, overnight on the 27th into the morning of the 28th allowed the Cedar River to reach flood stage for just over 24 hours from 0045 UTC on the 30th to 0315 UTC on the 31st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 29, 5:15 PM CST, 1 hour 30 minutes earlier.
Area forecast discussion, May 29, 5:15 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
615 PM CDT Fri May 29 2020
...Updated for 00z Aviation Discussion...
.DISCUSSION.../Tonight through Friday/
Issued at 300 PM CDT Fri May 29 2020
High pressure will move into Iowa tonight keeping clear skies and
cool temperatures in place. The high will shift east on Saturday
and a weak disturbance aloft will graze southwest Iowa. This will
bring a chance for light showers mainly to the southwest but
there will be little impact with QPF amounts of a tenth of an inch
or less. Still for those with outdoor plans, you should be
prepared for a brief shower.
Sunday the surface high slips further east with upper level riding
pushing in from the west. Another shortwave will top the ridge and
drop across Iowa Sunday night through Monday morning. There will
be some instability in place so shower and a few thunderstorms are
possible during this time. The severe threat is low during this
time and again QPF amounts will be light so impacts to rivers
will be minimal.
As the upper ridge strengthens and build into the state Tuesday
the heat and humidity will increase substantially. 40 degree
dewpoints will be 60+ degree dewpoints and temperatures will be
will into the 80s with lower 90s even possible. A decent shortwave
is still on tap to flatten the ridge Tuesday night and Wednesday.
During this time a surface low will develop over the Central
Plains and a frontal boundary will stretch across the region
though models vary as to the location of the front with the Euro
pushing a cold front across Iowa and the GFS now lifts a warm
front north into MN with a cold front back into the Plains.
Northern Iowa to perhaps southern MN and back west appear to be
the most likely areas to see precip during this time.
If the GFS is correct, then the aforementioned cold front will
drag across the state on Wednesday, prolonging the precip chances.
If the Euro is correct, Wednesday will be dry.
Thursday into Thursday night, both models build high pressure back
into the region for a dry and warmer period. Friday and Friday
night are unclear as the Euro builds the ridge back across the
region and has a disturbance riding the ridge into MN with the GFS
has a big system out west pushing the upper ridge east and
allowing several shortwave to ride up the backside of the ridge
impacting western/northern Iowa. It's unclear how this will play
out on day 7 so I went with a model blend of PoPs which frankly
look a little on the high side for now but there will likely be
several iterations of the models so it's best not to flip flop
that far out.
&&
.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 613 PM CDT Fri May 29 2020
High confidence in VFR TAFs throughout forecast period. There may
be showers nearing KDSM and KFOD Saturday afternoon, but at this
time, it appears they will remain west of these airports. Thunder
chances are very low to nil.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...FAB
AVIATION...Kotenberg
Hazardous weather outlook, May 29, 1:49 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
249 PM CDT Fri May 29 2020
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-302000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
249 PM CDT Fri May 29 2020
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A few non-severe thunderstorms are possible Sunday night and early
Monday morning. Periodic thunderstorm chances are in the forecast
Tuesday night through Friday. The severe weather and heavy rain
threats will be better determined in the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotters are not expected to be needed through at least early next
week.
FAB
Flood, Black Hawk
- When
- May 29, 6:45 PM CST to May 30, 9:15 PM CST
- Where
- Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 42.560, -92.380
The Cedar River at Cedar Falls crested at 89.44 feet on May 30th at 1215 UTC or 615am CST.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, May 29, 20201 death · 1 event
- Hail and Damaging Winds in Pennsylvania, May 29, 2020$64,000 · 1 in hail · 18 events
- Damaging Winds in Vermont, May 29, 2020$97,000 · 55 kt wind · 9 events
- Tornado and Damaging Winds in New York, May 29, 2020EF1 · 31 events
- Damaging Winds in New York, May 29, 2020$70,000 · 51 kt wind · 9 events
- Flash Flooding and Flooding in South Carolina, May 29, 20202 injured · $27,000 · 78 kt wind · 13 events
- Flash Flooding in Pennsylvania, May 29, 2020$45,000 · 2 events
- Damaging Winds in New York, May 29, 2020$18,000 · 52 kt wind · 5 events
- Lightning Strike in Florida, May 29, 20202 injured · 1 event
- Damaging Winds in Pennsylvania, May 29, 202050 kt wind · 12 events
- Damaging Winds in New Hampshire, May 29, 202050 kt wind · 6 events
- Damaging Winds in Maryland, May 29, 2020$4,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896802.